STATES CHRONICLE – Black licorice is obtained from the juices of a root. In today’s world, it has uses in medicine, but the substance is also popular with people who have a sweet tooth. As Halloween is the main holiday that celebrates the banishing of the evil spirits with treats, the Food and Drug Administration urges kids to take it slow with this type of candy.
Overdoses of Glycyrrhizin Can Lower Potassium Levels in the Body
This year, the Food and Drug Administration pinpointed black licorice as the worst candy of them all. The organization has gone so far with its warning that it has even created a graphic video to raise awareness about this topic.
According to the announcement, FDA considers that all but one substance in this type of candy is the wicked agent that can ruin a perfect Halloween night. This is about glycyrrhizin which can trigger loss of potassium levels in the system. However, as the quantity makes the poison, short doses of such a treat should be just fine with any kid.
The syndromes of this food intoxication consist of swelling, high blood pressure, muscle weakness, abnormal heart pace, and even heart failure. Those over 40 years old have higher risks of overdosing on this candy.
The United Kingdom’s National Health Service claims that an adult needs at least 2 ounces of black licorice a day for at least a fortnight to develop such health complications. This doesn’t mean that healthy children are in the clear. Nonetheless, there are numerous spooky Halloween trick or treat desserts that people can cook themselves for a healthy celebration.
This Halloween, Kids Should Eat Candies in Moderation, Especially Black Licorice
The FDA encourages Halloween participants this year to eat candies in moderation. Kids should consume treats in small amounts at one time. However, if they start feeling the above syndromes after they indulged in licorice, they should stop eating anything else and contact their healthcare provider instead.
The federal agency added that this substance could wreak more havoc if it mixes with certain medications, dietary supplements or herbs. A discussion with health care professionals can underline the best guidance for each person.
Image source: 1